Skip to content
Onset of Asthma so late in the game!
avatar
Sleepless posted:
For the past four years I have been very ill with allergy induced asthma. I mean it has been out of control. This past year I was hospitalized 5 times for asthma, and the year before that 7 times, and year before that 3 times. I am going on into the 4th year with no better resolution to reduce my symptoms. Upon entering the hospital, I am placed on high dosage of steroids, I usually remain in the hospital 5 to 7 days. After being released from the hospital, I do well for about 2 weeks then I am right back where started. I've use symcort, Advair, Singulaire, Xeopenex, Ventilin, predisone, cough syrup (that never works) and many more with no success both in combinations and as stand alone. I have an appointment with a new allergist Thursday, and I praying he is the one. My lung doctor tells me that the only thing that will help are the high dosage of steroids, but what about the diabetes, thin skin and the many other sign affects. As I said the steriods are good as long as I am on them, but as soon as I begin to taper down it kicks off again with a vengence. There has to be help out there someone. When I am able to sleep is so difficult because I wheeze so bad and loud that it is very irritating. I have hard time functioning at work because of the lack of oxygen. I have to talk a lot, and there times (lot frequent than I like to mention) where I am not able to do my job because the asthma is so disabilitating. There has to be an end to this madness. Is ther anyone out there that has chronic asthma that has not had any relief from the symptoms for more than two to three years.? If so, I do you cope? FYI: Not only am I alergic to elements of the environment, but food allergies well. So my diet is very restricted because of my allergies to wheat, gluten nuts, & dairy.
Reply
 
avatar
amcate responded:
You will find many people on this board in a similar situation. Iwas in a situation where the only that would help was a high level of pred at age 28, and so I moved away from the pollution of that city. This helped a lot, though the pred level is still higher than what is ideal. Once I moved, I felt like I was in heaven as the peak flows went up 20% in the first month-they were higher without pred and theophylline in the small town I moved to than they were with both meds in the polluted city. However, I still have to take bursts of pred 4-5 times a year and am trying to accept that.
 
avatar
cwille responded:
hi, i know exactly how u feel, within the last 3 years i have been in the hospital close to 30 times, just like you 5-7 days each time. I have been on all the meds it seems, the only difference i read is that i have a cough variant asthma, where i start to cough and can't stop, that puts me in hospital, i have been on prednisone for the whole time on and off, just like you when i get down to a real low dose ,usually between 3mg and below, is when i start having problems , unfortunatly i have been to 2 specialist throughout the country and can't seem to come up with a reason, i went to the national jewish registry out in denver they are the number 1 pulminology clinic in the country, they found a few things but nothing that can explain why i can't control my asthma. I am now on pulmicort and atrovent mixture in a nebulizer that i do twice a day. that seems to help ,but not always, when i get real bad with the cough i use a liquid lidocaine mixed in with my pulmicort and atrovent. Now unfortunatly i was told that i had a complete adrenal failure, in other words my body doesn't produce cortisol, so now i am on hyrdocortisone pills instead of prednisone. I know it's tough but sometimes you just have to deal with it, what else can u do. I was just in the hospital the beginning of jan, this year. I guess the only good thing , if you want to call it that, is that i am now retired, (disabled) from my job, i was a mailman, i would work 3 days and than end up in the hospital. Oh well, i really just wanted to let you know that there are those of us out there who know exactly what u are going through, i wish you all the luck, and don't be a stranger to the site , sometimes it's just
good to rant a little . Oh about the sleeping, i don't know if you snore , but one thing i do have that seems to help at night is that i have sleep apnea, so i have to use a bipap machine, or cpap, maybe if u can get checked for sleep apnea maybe it will help. Just a thought, sleep apnea isn't good , but the machine does help somewhat.

god bless and hope everything works out

cwille
 
avatar
Sleepless replied to cwille's response:

Thank you for your post. Right after my first post to the site, I was hospitalized. I also suffer with the cough as well. The cough is so bad it is nothing for me to lose 10lbs in a week. To only put it back on again with the high dosage of steroids. I have scheduled an appointment with a new allergist with hopes of getting an alternative method of treating the asthma. While I was in the hospital, I was told that my phosphorus level was high. I'm so afraid that the steroids are now affecting my kidneys. The reason that I cannot sleep is that I have to sit-up. This is not a comfortable position for me. In addition, I have to get up throughout the night for breathing treatments (every 4 hours).

Again, I really appreciate your posting because it makes a difference communicating with someone that understands.

Sleepless
 
avatar
cwille replied to Sleepless's response:
sorry to hear you were in hospital, the cough is a problem, i sometimes will sleep on my recliner, if you have one it does help me. i also know about gaining the weight in the hospital. usually my doc has to give me a diauretic, when i get out , because i swell up so bad. normally for me my white blood cell count is real high , but lately it's been both potassium real low and white blood cell high. well , good luck i hope you can get it figured out. it is real tough,

cwille


Helpful Tips

excercise
since ive been doing more cardio related excercise my attacks seem to have lessoned More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center